Alert archive / Ohio / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 82, NWS Cleveland, OH

June 19, 2024Lucas County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jun 19, 2024, 2:13 PM EDT for Lucas County, Ohio. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2024, 2:13 PM EDT (18:13 UTC)
Expired
Jun 19, 2024, 2:27 PM EDT
In force
14 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lucas County, OH

The radar

The Detroit radar (KDTX), 113 km from the middle of the area, began a volume at 18:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 6.2 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2024-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 654 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2024-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
654 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
1348 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-63 m²/s²
0-3 km storm-relative helicity
-64 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-1.1

Open this sounding in Storm Lab

The text

As transmitted.

180 
WUUS51 KCLE 191813
SVRCLE
OHC095-191845-
/O.NEW.KCLE.SV.W.0082.240619T1813Z-240619T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
213 PM EDT Wed Jun 19 2024

The National Weather Service in Cleveland has issued a

* Severe Thunderstorm Warning for...
  North central Lucas County in northwestern Ohio...

* Until 245 PM EDT.

* At 213 PM EDT, a severe thunderstorm was located over Toledo,
  moving northeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor damage to vehicles is possible. Expect damage to 
           trees and power lines.

* Locations impacted include...
  Toledo, Oregon, Ottawa Hills, and Harbor View.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4164 8363 4173 8360 4173 8345 4171 8347
      4171 8345 4170 8346 4169 8344 4170 8344
      4169 8343 4162 8348
TIME...MOT...LOC 1813Z 227DEG 13KT 4167 8354 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Saunders
1 follow-up statement
389 
WWUS51 KCLE 191827
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
227 PM EDT Wed Jun 19 2024

OHC095-191837-
/O.CAN.KCLE.SV.W.0082.000000T0000Z-240619T1845Z/
Lucas OH-
227 PM EDT Wed Jun 19 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL LUCAS COUNTY IS
CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 4164 8363 4173 8360 4173 8345 4171 8347
      4171 8345 4170 8346 4169 8344 4170 8344
      4169 8343 4162 8348
TIME...MOT...LOC 1823Z 227DEG 13KT 4171 8349 

$$

Saunders

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 1:56 PM EDT, 17 minutes earlier.

Area forecast discussion, Jun 19, 1:56 PM EDT, 17 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
156 PM EDT Wed Jun 19 2024

.SYNOPSIS...
Upper level ridge providing heat for the area remains in place
through the end of the week with isolated to scattered shower
and storms each day. A weak cold front drops southward into
northern Ohio and northwestern Pennsylvania Thursday lifting
back northward as a warm front Friday.

&&

.NEAR TERM /THROUGH THURSDAY/...
2:00 PM Update...
Forecast remains on track with this update. The Storm Prediction
Center has upgraded the western third of our forecast to a
Slight Risk (Level 2/5) for severe weather this afternoon and
evening. Strong to severe wind gusts are the primary threat,
though there is more shear present than the last few days so
can't rule out a tornado this afternoon.

9:40 AM Update...
Made some minor adjustments to temperatures and PoPs to reflect
current observations and hi-res guidance. Warm and moist
environment characterized by temperatures in the lower 90s and
higher dew points in the low to mid 70s by this afternoon.
Latest hi-res soundings indicate MLCAPE values rising to 2500+
J/kg with slightly more 0-6 km shear (~15-20 kts) compared to
yesterday. PWATs remain well above the 90th percentile (when
compared to PIT sounding climatology), though higher Cloud
Layer wind speeds (20 kts) should allow for faster storm motion
this afternoon. Already beginning to see some pop up
thunderstorms developing along the Indiana/Ohio border this
morning. As with yesterday's storms, anticipating strong to
severe wind gusts to be the primary severe concern but can't
rule out instances of flash flooding despite the faster Cloud
Layer wind speeds.

635 AM Update...
Minor temperature edits. No other significant changes. Not as
hot for most today, but dewpoints climb higher.

Previous Discussion...
Dome of high pressure aloft remains anchored over the mid Atlantic
coast, so no major changes to the overall airmass in place. Two
changes to some of the specifics going into today, however. First is
the plume of high level moisture streaming up from the Gulf of
Mexico into the southern Great Lakes. This will result in a decrease
in the insolation factor today, and will knock a couple degrees off
the forecast high temperatures compared to the first two days of the
work week. This could also lead to a slight inhibition of convective
development with a slightly less diurnal heating factor. That said,
with the instability remaining in place, still expecting isolated to
scattered convection today, and will peak during the prime heating
hours of the day despite the cloud cover. The second part of the
forecast that is a bit of a change is that the dewpoints today will
increase and have lower 70s dominating the CWA as opposed to upper
60s dominating. So even though the temperatures may not be quite as
high, heat indices in the upper 90s to 100 will continue with the
higher dewpoints. Will leave the Heat Advisory in place although it
is probably a bit of a more marginal call today. For Thursday, a
weak cold front drops into the area, with perhaps yet a little more
relief to the heat for the far northern zones and could become a
focus for convective initiation.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
The heat wave and headlines will continue through at least Friday
with extensions into Saturday possibly needed in future
updates. Daily afternoon heat indices in the mid to upper 90s to
near 100 will remain likely. Not much relief is expected during the
overnight periods either with low temperatures in the 70s.

Isolated strong thunderstorms are possible in the afternoon
and early evening on Friday as moderate to strong instability
persists across the southern Great Lakes, aided by a stream of steep
mid-level lapse rates and moist low-levels. A very weak cold front
may stall in the vicinity of northern OH which could also be the
basis for convective initiation. Weak shear less than 20 knots is
expected, so anticipate any thunderstorms that do develop will be
poorly organized and generally short-lived. These storms will
primarily carry a damaging wind risk given steep low-level
lapse rates and large theta-e differences. Locally heavy rain is
also possible.

Storm chances appear to be trending downwards for Saturday afternoon
as deeper mixing into mid-level dry air is possible, evident by
dew points dropping into the 60s. However, this would also favor
less cloud cover and thus higher temperatures reaching into the mid
to upper 90s. Future shifts may need to evaluate the Heat Advisory
extension into Saturday.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
The better potential for more organized strong thunderstorms will
arrive on Sunday as a well-defined upper-level low moves east across
the Upper Great Lakes, extending a surface cold front through the
area. Moderate instability appears to remain in place combined with
30 to 35 knots of southwesterly mid-level flow. This system will
bring an end to the extreme heat wave as behind the front, cooler
and more seasonable weather will arrive, with temperatures in
the low to mid-80s on Monday. Anticipate dry weather conditions as a
surface high briefly builds in across the Great Lakes.

However, the respite from the heat appears brief as another upper-
level ridge begins to build across the Central CONUS by Tuesday.
Above-normal temperatures will return on Tuesday with highs in the
upper 80s to lower 90s, albeit without the oppressive humidity.

&&

.AVIATION /18Z Wednesday THROUGH Monday/...
Similar to yesterday, pop up thunderstorms will impact terminals
this afternoon into the early evening. Thunderstorms are already
beginning to develop across Northwest Ohio early this afternoon
with the expectation that they will build eastward through
early this evening. Strong to severe wind gusts up to 30+ knots are
possible in strong thunderstorms. Less confidence in
thunderstorm development across southeastern and far east
terminals so opted to remove the TEMPO TSRA group for
CAK/YNG/ERI.

Southerly flow under 10 knots turns light and variable
overnight tonight. Given moist low levels and weak flow, can't
rule out patchy fog dropping eastern terminals to MVFR
overnight tonight.

Outlook...Isolated to scattered thunderstorms and non-VFR
conditions are possible again Thursday and Friday afternoons.

&&

.MARINE...
A generally quiet marine forecast is in store for Lake Erie as a
large upper-level ridge remains across the Eastern CONUS, resulting
in limited surface flow. Only concern will be in the afternoon and
early evening hours this week as daily isolated to scattered
thunderstorms could produce strong wind gusts.

Will need to monitor wind and wave trends towards the end of the
weekend and into early next week as a cold front moves east across
the area on Sunday. Ahead of the front, southwest winds of 15 to 20
knots are possible, shifting towards the northwest behind the front
on Monday, 10 to 15 knots.

&&

.CLIMATE...
A prolonged stretch of hot weather is expected this week.
Temperatures are forecast to approach or exceed record highs on
several days. The records for Tuesday, June 18 to Friday, June
21 are listed below for our official climate sites.

Date   Toledo     Mansfield   Cleveland   Akron     Youngstown   Erie
06-19  98(1995)    94(1994)   92(1995)    94(1994)   94(1994)    92(1931)
06-20  98(1953)    94(1988)   96(1988)    95(1933)   95(1933)    92(2016)
06-21  100(2022)   96(1988)   95(2022)    97(1933)   98(1933)    95(1933)

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Heat Advisory until 8 PM EDT Friday for OHZ003-006>014-017>023-
     027>033-036>038-047-089.
PA...Heat Advisory until 8 PM EDT Friday for PAZ001>003.
NY...None.
MARINE...None.

&&

SYNOPSIS...26
NEAR TERM...Iverson/26
SHORT TERM...Kahn
LONG TERM...Kahn
AVIATION...Iverson
MARINE...Kahn
CLIMATE...
Hazardous weather outlook, Jun 19, 3:31 AM EDT, 10 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
331 AM EDT Wed Jun 19 2024

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-200745-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
331 AM EDT Wed Jun 19 2024

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT FRIDAY...

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

There is a Marginal Risk for severe thunderstorms today. The primary
threat is damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-200745-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
331 AM EDT Wed Jun 19 2024

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

There is a Marginal Risk for severe thunderstorms today. The primary
threat is damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 19, 1:55 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Cleveland OH
155 PM EDT Wed Jun 19 2024

OHZ003-191845-
Lucas OH-
155 PM EDT Wed Jun 19 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL LUCAS COUNTY
THROUGH 245 PM EDT...

At 155 PM EDT, Doppler radar was tracking a strong thunderstorm over
Toledo, moving northeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Toledo, Oregon, Ottawa Hills, and Harbor View.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4173 8361 4173 8345 4172 8347 4171 8345
      4170 8346 4169 8344 4170 8344 4169 8343
      4169 8336 4162 8343 4162 8357 4159 8360
      4160 8367
TIME...MOT...LOC 1755Z 213DEG 13KT 4165 8358

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Saunders

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 8:21 PM EDTSpecial Weather StatementCLEPortage24 min
Jun 19, 1:55 PM EDTSpecial Weather StatementCLELucas50 min
Jun 19, 5:59 PM EDTSpecial Weather StatementCLEWood31 min
Jun 19, 6:05 PM EDTSevere Thunderstorm WarningCLELucas, Wood55 min
Jun 19, 6:32 PM EDTAreal Flood AdvisoryCLELucas, Wood3 hr
Jun 19, 6:42 PM EDTSpecial Weather StatementCLELucas33 min
Jun 19, 7:06 PM EDTSpecial Weather StatementCLEWood24 min
Jun 19, 7:22 PM EDTSevere Thunderstorm WarningCLELucas, Ottawa, Sandusky, Seneca, Wood38 min
Jun 19, 7:33 PM EDTAreal Flood AdvisoryCLEWood2 hr
Jun 19, 7:54 PM EDTSevere Thunderstorm WarningCLEOttawa, Sandusky, Seneca, Wood33 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.